Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 16, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Feb 24, 2018, 6:45 PM CST for 7 counties in Tennessee. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 24, 2018, 6:45 PM CST (00:45 UTC)
- Expired
- Feb 24, 2018, 7:30 PM CST
- In force
- 45 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Crockett County, TN, Dyer County, TN, Gibson County, TN, Haywood County, TN, Lauderdale County, TN, Obion County, TN, Weakley County, TN
The radar
The Paducah radar (KPAH), 115 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 7:02 PM CST | TSTM WND DMG | 3 Ne Union City, TN | SEVERAL HOMES DAMAGED AND POWER LINES DOWN. TIME ESTIMATED BY RADAR. |
| Feb 24, 7:02 PM CST | TORNADO | 3 Ne Union City, TN | *** 3 INJ *** POSSIBLE TORNADO. 10 PEOPLE WERE RESCUED FROM SEVERAL DAMAGED STRUCTURES AROUND THE AREA. THREE INDIVIDUALS WERE TRANSPORTED TO HOSPITAL WITH UNKNOWN INJURIES. |
| Feb 24, 7:10 PM CST | TSTM WND DMG | 3 Sw Trimble, TN | MULTIPLE TREES DOWN ACROSS ROAD BETWEEN NEWBERN AND TRIMBLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 3:16 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
344
WUUS54 KMEG 250045
SVRMEG
TNC033-045-053-075-097-131-183-250130-
/O.NEW.KMEG.SV.W.0016.180225T0045Z-180225T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
645 PM CST SAT FEB 24 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Crockett County in northwestern Tennessee...
Weakley County in northwestern Tennessee...
Eastern Dyer County in northwestern Tennessee...
Gibson County in northwestern Tennessee...
Obion County in northwestern Tennessee...
Northeastern Lauderdale County in southwestern Tennessee...
Northern Haywood County in southwestern Tennessee...
* Until 730 PM CST
* At 644 PM CST, severe thunderstorms were located along a line
extending from near Dorena to Halls to 6 miles south of Ripley,
moving east at 90 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dyersburg, Martin, Union City, Humboldt, Ripley, Milan, McKenzie,
Trenton, Fulton, Newbern, Dresden, Alamo, Bells, South Fulton,
Dyer, Halls, Greenfield, Gleason, Troy and Kenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Damaging winds and continuous cloud to ground lightning is occurring
with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A tornado watch remains in effect until 900 PM CST for southwestern
and northwestern Tennessee.
LAT...LON 3650 8852 3612 8853 3612 8865 3607 8866
3606 8869 3579 8871 3580 8891 3578 8889
3574 8894 3564 8962 3587 8948 3650 8934
TIME...MOT...LOC 0044Z 254DEG 80KT 3655 8927 3589 8941 3565 8955
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
783
WUUS54 KMEG 250046 CCA
SVRMEG
TNC033-045-053-075-097-131-183-250130-
/O.COR.KMEG.SV.W.0016.180225T0045Z-180225T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
646 PM CST SAT FEB 24 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Crockett County in northwestern Tennessee...
Weakley County in northwestern Tennessee...
Eastern Dyer County in northwestern Tennessee...
Gibson County in northwestern Tennessee...
Obion County in northwestern Tennessee...
Northeastern Lauderdale County in southwestern Tennessee...
Northern Haywood County in southwestern Tennessee...
* Until 730 PM CST
* At 646 PM CST, severe thunderstorms were located along a line
extending from near Hickman to near Halls to 6 miles south of
Ripley, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dyersburg, Martin, Union City, Humboldt, Ripley, Milan, McKenzie,
Trenton, Fulton, Newbern, Dresden, Alamo, Bells, South Fulton,
Dyer, Halls, Greenfield, Gleason, Troy and Kenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A tornado watch remains in effect until 900 PM CST for southwestern
and northwestern Tennessee.
LAT...LON 3650 8852 3612 8853 3612 8865 3607 8866
3606 8869 3579 8871 3580 8891 3578 8889
3574 8894 3564 8962 3587 8948 3650 8934
TIME...MOT...LOC 0046Z 254DEG 80KT 3655 8927 3589 8941 3565 8955
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 5:47 PM CST, 58 minutes earlier.
Area forecast discussion, Feb 24, 5:47 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
547 PM CST Sat Feb 24 2018
.DISCUSSION...
Updated for the Aviation Discussion.
&&
.PREV DISCUSSION... /issued 348 PM CST Sat Feb 24 2018/
DISCUSSION...
Severe thunderstorms are possible across all of the Midsouth this
afternoon into tonight. There is an enhanced risk of severe
weather including the potential for wind, tornadoes, and hail. Heavy
rain is also a threat adding to the already saturated soils. The
flood watch will remain in effect through tonight for much of the
Midsouth. Expect numerous showers and thunderstorms to continue
through this afternoon into tonight ahead of an approaching cold
front. The frontal boundary should be southeast of the forecast
area by late tonight.
The front will become stationary north of the gulf coast Sunday
and Sunday night while an area of rain north of the boundary moves
into across north Mississippi. The rain chance will continue over
that area into Sunday night before moving to the east.
Another complex system will provide a chance of flooding rain and
possible severe weather around the middle of the week.
SWC
&&
.AVIATION...
For 00Z TAFs
VFR conditions in eastern sites until line gets to the areas then
LIFR likely as line gets to each site like in Jonesboro. Expect
changing winds and gusty winds with ceiling and visibilities
varying with storms. By Sunday morning things should improve a
lot. Should be light north winds switching to northeast/east by
Sunday afternoon with VFR ceilings and visibility. TLSJr
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Clay-Craighead-Crittenden-
Cross-Greene-Lawrence-Lee AR-Mississippi-Phillips-Poinsett-
Randolph-St. Francis.
MO...Flood Watch through late tonight for Dunklin-Pemiscot.
MS...Flood Watch through late tonight for Alcorn-Benton MS-Coahoma-
DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.
TN...Flood Watch through late tonight for Benton TN-Carroll-Chester-
Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 24, 2:49 PM CST, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 249 PM CST Sat Feb 24 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 249 PM CST Sat Feb 24 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is an Enhanced Risk of severe thunderstorms this afternoon into the evening hours across all of the Midsouth. Damaging winds, hail, flash flooding and tornadoes are all possible. The threat of flooding will continue across all of the Midsouth although it will be greatest North and West of a line from Clarksdale Mississippi to Memphis to Paris, Tennessee. Saturated soil may make trees especially prone to be toppled by winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heavy rain and strong to possibly severe thunderstorms are possible Wednesday. Flooding is also a concern midweek. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon through late tonight. SWC
In the hours before
Local storm report, Feb 24, 5:45 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG EGYPT 35.87N 90.95W
02/24/2018 CRAIGHEAD AR EMERGENCY MNGR
TREES DOWN IN WESTERN CRAIGHEAD COUNTY, EGYPT AREA.
&&
WLCLocal storm report, Feb 24, 6:05 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
605 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND GST TRUMANN 35.67N 90.52W
02/24/2018 E70 MPH POINSETT AR TRAINED SPOTTER
LIGHT POLES AND TREES DOWN IN THE TRUMANN AREA.
&&
WLCLocal storm report, Feb 24, 6:11 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
611 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 5 S BONO 35.83N 90.81W
02/24/2018 CRAIGHEAD AR BROADCAST MEDIA
PAVILLION DESTROYED NEAR BONO, MULTIPLE REPORTS OF WIND
DAMAGE IN THE AREA.
&&
WLCLocal storm report, Feb 24, 6:20 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
620 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM FLASH FLOOD POCAHONTAS 36.26N 90.97W
02/24/2018 RANDOLPH AR PUBLIC
SEVERAL ROADS ACROSS TOWN UNDER WATER.
&&
JABLocal storm report, Feb 24, 6:29 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
629 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG KEISER 35.67N 90.09W
02/24/2018 MISSISSIPPI AR LAW ENFORCEMENT
DAMAGE TO FIRST BAPTIST CHURCH IN KEISER, BLOWN
TRANSFORMERS, POWER LINES AND TREES DOWN.
&&
WLCLocal storm report, Feb 24, 6:34 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
634 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TORNADO 3 W OSCEOLA 35.70N 90.05W
02/24/2018 MISSISSIPPI AR TRAINED SPOTTER
ROOF RIPPED OFF HOTEL, CONSIDERABLE DAMAGE. TIME
ESTIMATED BY RADAR.
&&
WLCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 6:06 PM CST | Tornado Warning | MEG | Lauderdale | 27 min |
| Feb 24, 6:13 PM CST | Flash Flood Warning | MEG | Shelby | 6 hr |
| Feb 24, 6:15 PM CST | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 45 min |
| Feb 24, 6:22 PM CST | Severe Thunderstorm Warning | MEG | Dyer, Lake, Lauderdale, Obion | 38 min |
| Feb 24, 6:30 PM CST | Tornado Warning | MEG | Dyer, Lake, Obion | 45 min |
| Feb 24, 6:32 PM CST | Severe Thunderstorm Warning | MEG | Haywood, Lauderdale | 28 min |
| Feb 24, 6:42 PM CST | Severe Thunderstorm Warning | MEG | Haywood, Lauderdale, Tipton | 48 min |
| Feb 24, 6:55 PM CST | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 50 min |
| Feb 24, 7:03 PM CST | Tornado Warning | MEG | Obion, Weakley | 42 min |
| Feb 24, 7:08 PM CST | Severe Thunderstorm Warning | MEG | Crockett, Haywood, Madison, Tipton | 52 min |
| Feb 24, 7:10 PM CST | Flash Flood Warning | MEG | Crockett, Gibson, Haywood, Lauderdale, Madison | 4 hr |
| Feb 24, 7:17 PM CST | Flash Flood Warning | MEG | Benton, Carroll, Henry, Weakley | 6 hr |
| Feb 24, 7:20 PM CST | Tornado Warning | MEG | Carroll, Gibson, Weakley | 40 min |
| Feb 24, 7:26 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Shelby, Tipton | 34 min |
| Feb 24, 7:27 PM CST | Severe Thunderstorm Warning | MEG | Benton, Carroll, Crockett, Decatur, Gibson, Henderson and 3 more | 48 min |
| Feb 24, 7:30 PM CST | Tornado Warning | MEG | Henry, Weakley | 30 min |
| Feb 24, 7:39 PM CST | Tornado Warning | MEG | Carroll, Henderson, Madison | 51 min |
| Feb 24, 7:43 PM CST | Tornado Warning | MEG | Benton, Carroll, Henry, Weakley | 47 min |
| Feb 24, 7:48 PM CST | Flash Flood Warning | MEG | Fayette, Hardeman | 6 hr |
| Feb 24, 7:57 PM CST | Severe Thunderstorm Warning | MEG | Chester, Crockett, Haywood, Madison | 48 min |
| Feb 24, 8:00 PM CST | Areal Flood Warning | MEG | Lauderdale | 3 hr |
| Feb 24, 8:03 PM CST | Flash Flood Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy | 3 hr |
| Feb 24, 8:09 PM CST | Special Weather Statement | MEG | Fayette, Hardeman | 51 min |
| Feb 24, 8:09 PM CST | Severe Thunderstorm Warning | MEG | Benton, Henry | 30 min |
| Feb 24, 9:36 PM CST | Tornado Warning | MEG | McNairy | 39 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.